Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 72, NWS Wilmington, NC

July 6, 1999Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 6, 1999, 9:14 AM EDT for Brunswick County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 9:14 AM EDT (13:14 UTC)
Expired
Jul 6, 1999, 10:00 AM EDT
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 9:30 AM EDTThunderstorm Wind 60Southport, NCA severe thunderstorm hit Bald Head Island with strong wind. Lightning damaged 4 homes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.7

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:25 AM EDT, 49 minutes earlier.

Area forecast discussion, Jul 6, 8:25 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WILMINGTON NC
825 AM EDT TUE JUL 6 1999

LATEST MSAS AND KLTX 88-D TRENDS INDICATE CONVECTION MOVING TOWARD
THE COAST INTO CONTINUED FAVORABLE ENVIRONMENT. WILL UPDATE COASTAL
COUNTIES WITH 30-40 POPS.

.ILM...HEAT ADVISORY TODAY AND WEDNESDAY NCZ087-096-097-099>101-
       SCZ017-023-024-032>034-039-046.

DCH

In the hours before

Special weather statement, Jul 6, 9:07 AM EDT, 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-071015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
907 AM EDT TUE JUL 6 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY WEDNESDAY.

HAZARDOUS WEATHER...
SEVERE WEATHER REMAINS POSSIBLE THIS MORNING THROUGH THE MID
AFTERNOON HOURS WITH FLOODING DOWNPOURS LIKELY. HAIL AND DAMAGING
WIND GUSTS ALSO REMAIN A GOOD POSSIBILITY.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...AN UPPER AIR DISTURBANCE WILL MOVE SOUTHWEST AND CROSS
THE AREA FROM OFF THE ATLANTIC THE REST OF THIS MORNING THROUGH THE
AFTERNOON HOURS. THIS WEATHER FEATURE WILL IGNITE THE STRONG TO
SEVERE THUNDERSTORM ACTIVITY.

HOEHLER
Special weather statement, Jul 6, 9:07 AM EDT, 7 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-071015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
907 AM EDT TUE JUL 6 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY WEDNESDAY.

HAZARDOUS WEATHER...
SEVERE WEATHER REMAINS POSSIBLE THIS MORNING THROUGH THE MID
AFTERNOON HOURS WITH FLOODING DOWNPOURS LIKELY. HAIL AND DAMAGING
WIND GUSTS ALSO REMAIN A GOOD POSSIBILITY.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...AN UPPER AIR DISTURBANCE WILL MOVE SOUTHWEST AND CROSS
THE AREA FROM OFF THE ATLANTIC THE REST OF THIS MORNING THROUGH THE
AFTERNOON HOURS. THIS WEATHER FEATURE WILL IGNITE THE STRONG TO
SEVERE THUNDERSTORM ACTIVITY.

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:47 AM EDTFlash Flood WarningILMColumbus118 min
Jul 6, 9:39 AM EDTFlash Flood WarningILMBrunswick3 hr
Jul 6, 8:07 AM EDTSevere Thunderstorm WarningILMMarion38 min
Jul 6, 9:02 AM EDTSevere Thunderstorm WarningILMMarion43 min
Jul 6, 9:20 AM EDTFlash Flood WarningILMMarion2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.